Anabolics and Cardiomyopathy in a Bodybuilder: Case Report and Literature Review

J Card Fail. 2009 Aug;15(6):496-500. doi: 10.1016/j.cardfail.2008.12.014. Epub 2009 Feb 10.

Abstract

Background: Athletes use androgenic-anabolic steroids to increase strength and muscle mass. Several case reports suggest that it may lead to dilated cardiomyopathy.

Methods and results: We report a case of a 41-year-old bodybuilder with severe systolic dysfunction and Class IV heart failure despite maximal medical therapy. He used anabolic steroids and insulin growth factor, and did not have any other risk factors for cardiomyopathy. We briefly review the literature and summarize other reported cases with similar scenarios. In most of them cardiomyopathy was at least partially reversible after discontinuation of anabolics.

Conclusions: Abuse of anabolic steroids may be an uncommon cause of cardiomyopathy in young and otherwise healthy individuals.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Anabolic Agents / adverse effects*
  • Animals
  • Cardiomyopathy, Dilated / chemically induced*
  • Cardiomyopathy, Dilated / diagnosis*
  • Doping in Sports / methods
  • Doping in Sports / prevention & control
  • Humans
  • Male
  • Weight Lifting*

Substances

  • Anabolic Agents